The side effects of treatment with Sofosbuvir, Ledipasvir and Daclatasvir are typically mild and minor, however some patients taking these medications (from Gilead, BMS, etc) have suffered significant side effects or died.
The typical issues reported are:
If ribavirin is used we can add in:
- anaemia (low red cells in blood)
- neutropenia (low white cells in blood)
- thrombocytopenia (low platelets in the blood)
- photosensitivity (easy burning in the sun)
- myalgia/arthralgia (aching joints and muscles)
- riba rage (mental changes)
Please read this post from a doctor in the USA about significant side effects that have been reported, albeit rarely. Please also see http://www.fiercepharmaasia.com/story/gilead-hauled-over-adr-reporting-japan/2015-02-22 where is was noted that:
Gilead failed to report a total of 735 ADR cases--674 (89 deaths) for sofosbuvir, three (0 deaths) for the ledipasvir-sofosbuvir combination, and 58 (22 deaths) for idelalisib--the ministry said, adding that the company has rectified the situation.
Although the exact number of people who have taken these medications does not appear to be easily available it's probably around 1/2 a million given that the reported $22 billion profit, divided by a guesstimate average price of $50,000 comes out to around this number. So in ballpark terms there is a 1:600 chance of a significant problem and a 1:5000 chance of death. Before you get too worried consider that your annual chance of death looks like this (ie you are far more likely to die of something else than from taking these medications):
Having Hepatitis C is not safe. Excluding the ongoing issues and simply looking at mortality there is about a 10% chance the disease will kill you. The risk of a severe adverse effect occurring while taking treatment is far less, but it is real. These medications are safe, but they are not 100% safe.
These lists are not exhaustive, but to put things in perspective one patient noted that "compared to interferon this is a walk in the park"
Most patients experience a mild flu like illness on starting treatment.
Within a week this is usually replaced by feeling "better than I've felt in years".
Before starting any treatment please refer to the relevant consumer medication information paying particular attention to drug interactions.